Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1103  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2018  |  Volume : 63  |  Issue : 1  |  Page : 88-89
Anti-programmed cell death-1-induced plaque and guttate psoriasis


Department of Dermatology, Fukushima Medical University, Fukushima 960-1295, Japan

Date of Web Publication13-Feb-2018

Correspondence Address:
Toshiyuki Yamamoto
Department of Dermatology, Fukushima Medical University, Fukushima 960-1295
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_46_17

Rights and Permissions



How to cite this article:
Yamamoto T. Anti-programmed cell death-1-induced plaque and guttate psoriasis. Indian J Dermatol 2018;63:88-9

How to cite this URL:
Yamamoto T. Anti-programmed cell death-1-induced plaque and guttate psoriasis. Indian J Dermatol [serial online] 2018 [cited 2019 Sep 22];63:88-9. Available from: http://www.e-ijd.org/text.asp?2018/63/1/88/225315




Sir,

Programmed cell death (PD)-1 is an immune checkpoint receptor expressed on antigen-stimulated T-cells. Anti-PD-1 antibodies have demonstrated a remarkable benefit for unresectable melanoma and advanced non-small cell lung cancer (NSCLC). To date, cases of the induction of psoriasis/psoriasiform eruptions or exacerbation of preexisting psoriasis have been reported anti-PD-1 antibodies. We report a patient with NSCLC, who developed plaque-type psoriasis involving the trunk and dorsum of the hands, as well as guttate-type psoriasis on the soles, during nivolumab (anti-PD-1 antibody) therapy.

A 76-year-old man had been treated with nivolumab (3 mg/kg) for NSCLC every 3 weeks at Shirakawa Kosei General Hospital. After the second infusion, slight itchy eruptions appeared on the lower extremities, which were further worsened after the third infusion and thus he was referred to the dermatology clinic. Skin examination disclosed psoriatic plaques scattered over the trunk and extremities with a PASI score of 4.1. Psoriasiform plaques were scattered on the dorsum of hands [Figure 1]a, whereas small, scaly erythemas were observed on the soles [Figure 1]b. He denied either sore throat or upper respiratory tract infection. Laboratory examinations showed normal eosinophil ratio (0.8%) in the peripheral blood, mild increased level of C-reactive protein (1.7 mg/dl), and normal liver and renal functions. A skin biopsy from the dorsum of the hand revealed mild parakeratotic hyperkeratosis, regular acanthosis, mild telangiectasia in the papillary dermis, and mild infiltration of lymphocytes admixed with a small number of neutrophils [Figure 1]c. Another specimen from the sole also showed epidermal proliferation with parakeratosis in the thickened cornified layers and moderate perivascular infiltration of mononuclear cells [Figure 1]d. The infiltrating cells were mainly composed of intraepidermal and dermal CD8-positive T-cells and CD3- and CD4-positive T-cells in the dermis [Figure 1]e and [Figure 1]f. The patient was being treated with topical corticosteroids without discontinuation of nivolumab.
Figure 1: Psoriatic plaques were scattered on the dorsum of the hand (a) and guttate psoriasis lesions were scattered on the sole (b). Histological features of the hand showed mild parakeratotic hyperkeratosis and moderate, regular acanthosis with telangiectasia in the papillary dermis (c) and another specimen from the sole revealed thickened cornified layer with parakeratosis, and mild epidermal elongation (d). Immunostain showed a number of CD4-positive T-cells in the upper dermis (e) and CD8-positive T-cells in the epidermis and upper dermis (f) (H and E, ×200)

Click here to view


The number of cases with new-onset psoriasis or exacerbation of preexisting psoriasis during anti-PD-1 therapies is gradually increasing.[1],[2] A recent study collected 21 cases of psoriasis/psoriasiform eruptions during anti-PD-1 therapies. Among them, 20 patients developed plaque psoriasis and 6 of them also developed guttate psoriasis.[2] However, in those 6 patients who developed plaque/guttate psoriasis, 5 showed exacerbation of preexisting psoriasis and only 1 developed de novo psoriasis. The present case is the second case of de novo psoriasis with plaque and guttate type induced by nivolumab therapy. Guttate lesions were restricted to the soles, but the reason is unknown.

Inhibition of the PD-1 pathway has been suggested to result in overactivation of T-cell function including augmentation of Th1 and Th17 cell activities, which may induce psoriasis. A study using imiquimod-induced murine psoriasis model, either PD-1 genetic deficiency or PD-1 blockade by monoclonal antibody, exacerbated psoriasiform dermatitis.[3] Furthermore, an interesting report showed vitiligo development after improvement of psoriasis by nivolumab therapy in the same region.[4] Recent findings have shown that systemic, tissue, and cellular levels of interleukin-17 are increased in vitiligo.[5] These observations suggest that the psoriasis in our patient might have been exacerbated by the upregulated Th1/Th17 cell activities provoked by nivolumab.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understood that his name and initial would not be published and due efforts would be given to conceal his identity, but anonymity could not be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Ohtsuka M, Miura T, Mori T, Ishikawa M, Yamamoto T. Occurrence of psoriasiform eruption during nivolumab therapy for primary oral mucosal melanoma. JAMA Dermatol 2015;151:797-9.  Back to cited text no. 1
[PUBMED]    
2.
Bonigen J, Raynaud-Donzel C, Hureaux J, Kramkimel N, Blom A, Jeudy G, et al. Anti-PD1-induced psoriasis: A study of 21 patients. J Eur Acad Dermatol Venereol 2017;31:e254-7.  Back to cited text no. 2
[PUBMED]    
3.
Imai Y, Ayithan N, Wu X, Yuan Y, Wang L, Hwang ST, et al. Cutting edge: PD-1 regulates imiquimod-induced psoriasiform dermatitis through inhibition of IL-17A expression by innate γδ-low T cells. J Immunol 2015;195:421-5.  Back to cited text no. 3
    
4.
Murata S, Kaneko S, Harada Y, Aoi N, Morita E. Case of de novo psoriasis possibly triggered by nivolumab. J Dermatol 2017;44:99-100.  Back to cited text no. 4
[PUBMED]    
5.
Singh RK, Lee KM, Vujkovic-Cvijin I, Ucmak D, Farahnik B, Abrouk M, et al. The role of IL-17 in vitiligo: A review. Autoimmun Rev 2016;15:397-404.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (658 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1024    
    Printed9    
    Emailed0    
    PDF Downloaded33    
    Comments [Add]    

Recommend this journal